Arkansas, 2016

Flash Flooding in Arkansas, September 8, 2016

September 8, 2016 · NWS TSA · 3 events in 1 county or zone

Showers and thunderstorms developed along a cold front that moved into northwestern Arkansas and became nearly stationary. Several rounds of heavy rainfall occurred across the area, resulting in localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Showers and thunderstorms developed along a cold front that moved into northwestern Arkansas and became nearly stationary. Several rounds of heavy rainfall occurred across the area, resulting in localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 8, 5:42 PM CST, 7 minutes earlier.

Area forecast discussion, Sep 8, 5:42 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
642 PM CDT THU SEP 8 2016

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Latest radar loops show the active area of thunderstorms this
evening extends from near KBVO through NW Arkansas...impacting
all the AR TAF sites. Have opted to use VCTS at most of these sites
with the exception of KROG...which is in an area of training
storms at the moment. Used tempo groups to allow lower visibility
and gusty winds near storms.

Have left thunderstorms out of the KTUL/KRVS sites for this
evening with prob30 groups later in the period...given current
radar trends and visual observations. Will amend if storms develop
in the next 6 hours close to the terminals. KMLC and KFSM should
remain VFR through the period with gusty winds developing by mid
to late morning.

&&

.PREV DISCUSSION... /Issued 243 PM CDT THU SEP 8 2016/

DISCUSSION...
Unseasonably hot/humid conditions continue this afternoon across
much of the region. A heat advisory was issued earlier for
portions of eastern Oklahoma through 7 pm. Heat indices in the 105
to 109 degrees range will be likely in these areas for the
remainder of the afternoon hours.

Next concern will be the potential for thunderstorms/heavy
rainfall tonight into Friday. Very moist/moderately unstable
airmass remains across northeast Oklahoma/northwest Arkansas with
precipitable water values in excess of 2 inches. Widely scattered
showers/thunderstorms have started to develop across aforementioned
area with strong surface heating. As weak mid level impulse
approaches from the west, scattered thunderstorms will remain
possible this evening into the overnight hours across NE OK/NW AR.
Given the degree of uncertainty regarding the exact location of
the heavier rainfall axis, which may well remain north of area
across SE KS/SW MO, have opted to not issue a flash flood watch at
this time. Short term convective/high res model trends will
continue to be closely monitored.

One more hot/humid day expected on Friday ahead of cold front,
which will move into northeast Oklahoma Friday evening. Numerous
showers/thunderstorms are expected to develop along the front with
line of storms sweeping south through much of southeast Oklahoma
/west-central Arkansas Friday night. The heavier precipitation
will likely shift south of the area by mid morning Saturday.
Significantly cooler conditions expected behind the front Saturday
and Sunday with a much needed break from the heat for the
weekend.

Temperatures will remain around normal for the early part of next
week. Precipitation chances return by Tuesday with another cold
front and mild weather Wednesday/Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   77  96  67  80 /  40  30  70  10
FSM   76  95  73  83 /  10  10  70  40
MLC   77  96  68  81 /  10  10  70  20
BVO   76  93  65  80 /  60  40  80   0
FYV   74  89  67  77 /  30  20  70  20
BYV   76  89  66  77 /  40  30  70  20
MKO   76  96  67  79 /  20  20  70  10
MIO   74  91  65  78 /  40  40  70   0
F10   78  97  66  79 /  20  20  70  10
HHW   76  93  72  84 /  10  10  60  40

&&

.TSA Watches/Warnings/Advisories...
OK...Heat Advisory until 7 PM CDT this evening for OKZ060>062-064>067-
     070>072-074.

AR...None.
&&

AVIATION...CORFIDI
Hazardous weather outlook, Sep 8, 4:03 PM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
503 PM CDT THU SEP 8 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091045-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
503 PM CDT THU SEP 8 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL
AS MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
 	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
 	ONSET...ONGOING...THREAT WANES AFTER MIDNIGHT TONIGHT.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...ALONG AND SOUTH OF HIGHWAY 412 AND WEST OF HIGHWAY 69
			IN EASTERN OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...

DANGEROUS AFTERNOON HEAT INDICES IN THE 105 TO 110 DEGREE RANGE
ACROSS PORTIONS OF EASTERN OKLAHOMA WILL CONTINUE THRU SUNSET.

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS THRU THE AFTERNOON AND
EVENING HOURS...WITH THE GREATEST CONCENTRATION NEAR THE KANSAS
AND MISSOURI BORDERS. STORMS THAT TRAIN OVER THE SAME AREAS WILL
PRODUCE LOCALLY HEAVY RAINFALL AND POSSIBLE FLASH FLOODING. IN
ADDITION...STORMS COULD ORGANIZE INTO SMALL CLUSTERS AND COULD
PRODUCE POCKETS OF DAMAGING WIND. THIS THREAT WILL WANE AS WE MOVE
INTO THE EVENING HOURS...AND SHOULD BE DONE BY MIDNIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL...HEAVY RAIN
			POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY THRU WEDNESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...

ANOTHER DAY OF POTENTIALLY DANGEROUS AFTERNOON HEAT INDICES IS
FORECAST ACROSS NORTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS ON
FRIDAY AHEAD OF A STRONG COLD FRONT.

ASIDE FROM SOME MORNING HIGH BASED SHOWERS AND STORMS...THE BULK
OF THE STORM ACTIVITY WILL BE ASSOCIATED WITH A STRONG COLD FRONT
AS IT MOVES INTO NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS FRIDAY
EVENING AND INTO SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS
AFTER MIDNIGHT FRIDAY NIGHT. DAMAGING WINDS AND LOCALLY HEAVY RAIN
WILL BE THE PRIMARY THREATS WITH THIS ACTIVITY.

AFTER A RELATIVELY QUIET WEEKEND...THUNDERSTORM POTENTIAL WILL
INCREASE AGAIN TOWARD THE MIDDLE OF NEXT WEEK AHEAD OF THE NEXT
UPPER STORM SYSTEM AND ASSOCIATED FRONT.

WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

LACY

In the hours before

Special weather statement, Sep 8, 4:16 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
516 PM CDT THU SEP 8 2016

OKZ056-057-061-082245-
ROGERS OK-CRAIG OK-NOWATA OK-
516 PM CDT THU SEP 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROGERS...
SOUTHEASTERN NOWATA AND SOUTHWESTERN CRAIG COUNTIES UNTIL 545 PM
CDT...

AT 516 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
TALALA...MOVING NORTHEAST AT 25 MPH.

WINDS GUSTS TO NEAR 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
CHELSEA...                        TALALA...
NEW ALLUWE...                     WATOVA...

LAT...LON 3680 9541 3656 9525 3651 9541 3651 9543
      3650 9544 3643 9565 3658 9576
TIME...MOT...LOC 2216Z 240DEG 21KT 3655 9562

CORFIDI
Special weather statement, Sep 8, 4:33 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
533 PM CDT THU SEP 8 2016

OKZ056-057-061-082300-
ROGERS OK-CRAIG OK-NOWATA OK-
533 PM CDT THU SEP 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROGERS...
SOUTHEASTERN NOWATA AND SOUTHWESTERN CRAIG COUNTIES UNTIL 600 PM
CDT...

AT 533 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF WATOVA...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
NOWATA...                         CHELSEA...
NEW ALLUWE...                     WATOVA...
WHITE OAK...

LAT...LON 3647 9561 3663 9572 3682 9541 3659 9524
TIME...MOT...LOC 2233Z 240DEG 18KT 3659 9559

LACY
Special weather statement, Sep 8, 4:44 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
544 PM CDT THU SEP 8 2016

ARZ001-082315-
BENTON AR-
544 PM CDT THU SEP 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BENTON COUNTY UNTIL
615 PM CDT...

AT 543 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
BENTONVILLE...MOVING EAST AT 20 MPH.

DIME TO PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
ROGERS...                         BENTONVILLE...
BELLA VISTA...                    LOWELL...
PEA RIDGE...                      GARFIELD...
GATEWAY...                        WAR EAGLE...
AVOCA...                          LARUE...
BLAND...                          WALNUT HILL...
HILL TOP...                       MONTE NE...
BEAVER LAKE...                    LOOKOUT...

THIS INCLUDES INTERSTATE 49 BETWEEN MILE MARKERS 81 AND 84...AND
BETWEEN MILE MARKERS 86 AND 93.

LAT...LON 3631 9387 3625 9387 3630 9424 3649 9424
      3650 9403 3650 9387 3639 9387 3639 9388
      3638 9389 3637 9388 3637 9387 3634 9387
      3632 9384 3631 9383
TIME...MOT...LOC 2243Z 269DEG 18KT 3638 9414

LACY
Special weather statement, Sep 8, 4:49 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
549 PM CDT THU SEP 8 2016

OKZ055-056-082315-
NOWATA OK-WASHINGTON OK-
549 PM CDT THU SEP 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NOWATA AND EAST CENTRAL
WASHINGTON COUNTIES UNTIL 615 PM CDT...

AT 548 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF
NOWATA...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
BARTLESVILLE...                   NOWATA...
DELAWARE...                       LENAPAH...

LAT...LON 3677 9543 3675 9543 3660 9578 3674 9592
      3697 9562
TIME...MOT...LOC 2248Z 233DEG 19KT 3672 9578

LACY
Special weather statement, Sep 8, 5:17 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
617 PM CDT THU SEP 8 2016

ARZ001-002-010-011-082345-
WASHINGTON AR-BENTON AR-MADISON AR-CARROLL AR-
617 PM CDT THU SEP 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
NORTHWESTERN CARROLL...NORTHEASTERN BENTON AND NORTHEASTERN
WASHINGTON COUNTIES UNTIL 645 PM CDT...

AT 617 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF WAR EAGLE...MOVING EAST AT 15 MPH.

WIND GUSTS TO NEAR 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
SPRINGDALE...                     HUNTSVILLE...
EUREKA SPRINGS...                 HINDSVILLE...
WAR EAGLE...                      FORUM...
HOBBS STATE PARK...               CLIFTY...
WITHROW SPRINGS STATE PARK...     LARUE...
BLAND...                          WALNUT HILL...
BEST...                           MONTE NE...
BEAVER LAKE...                    LOOKOUT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3620 9412 3643 9402 3645 9366 3610 9372
TIME...MOT...LOC 2317Z 291DEG 14KT 3631 9399

LACY
Special weather statement, Sep 8, 5:42 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
642 PM CDT THU SEP 8 2016

OKZ056-090015-
NOWATA OK-
642 PM CDT THU SEP 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NOWATA COUNTY UNTIL 715
PM CDT...

AT 641 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
LENAPAH...MOVING NORTHEAST AT 25 MPH.

PEA TO DIME SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
SOUTH COFFEYVILLE...              DELAWARE...
LENAPAH...

LAT...LON 3694 9541 3694 9543 3684 9543 3675 9569
      3690 9581 3700 9565 3700 9541
TIME...MOT...LOC 2341Z 238DEG 21KT 3687 9568

LACY

The radar

The Western Arkansas radar (KSRX), 121 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Benton

When
September 8, 5:49 PM CST to 8:15 PM CST
Where
Benton County, Bentonville to 0.3 mi E of Bentonville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.370, -94.220

Several streets in Bentonville were flooded.

Flash Flood, Benton

When
September 8, 6:06 PM CST to 8:15 PM CST
Where
Benton County, 2 mi E of Bentonville to 2.13 mi E of Bentonville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.368, -94.184

Several additional streets were reported flooded in Bentonville.

Flash Flood, Benton

When
September 8, 7:09 PM CST to 8:15 PM CST
Where
Benton County, 2.57 mi SSE of Bentonville Muni Arp to 2.69 mi SSE of Bentonville Muni Arp
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.318, -94.197

Flooding occurred near the Village on the Creeks apartments in Rogers.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659236, 659237, 659238.